Atypical Femoral Fractures Following Use of Intravenous Zoledronic Acid After Prior Treatment with Alendronate: A Clinical Practice Series and Opinion
International Journal of Medical and Pharmaceutical Case Reports,
Aims: An increasing number atypical femoral fractures (AFFs) have been reported in patients who have taken bisphosphonates (BPs) for several years. The European Medicines Agency (EMA) concluded in 2011 that these fractures were a class effect of the drugs. The United States Food & Drug Administration (FDA) updated labels for currently proprietary intravenous Reclast™ (zoledronic acid) have, since 2015, agreed with the EMA opinion. Section 17 of the FDA label states Reclast™ “can cause” these fractures. In this report, we present a clinical sub-class of cases of these fractures illustrating the potential for harm associated with switching BP therapy from an oral agent to Reclast™ (zoledronic acid).
Methodology: This paper presents 6 long-term case descriptions of patients, diagnosed with either osteopenia or osteoporosis, incurring a total of ten AFFs following a switch to intravenous zoledronic acid after a much longer and uncomplicated period on oral BPs. One additional case is presented to illustrate that AFFs may also occur with intravenous therapy alone. We have collected these cases directly from the patients and have confirmed all of the details by access to the original medical records, including the radiology and surgery reports. Our opportunity for access is fully described in the article.
Results and Opinion: Such a switch has never been investigated in a clinical trial. Based on the pharmacokinetics associated with the intravenous routes for these drugs, we present our reasoning why the untested therapy exemplified should be considered as potentially hazardous. Furthermore, we discuss the reported but rather unremarked wide individual variation in the rate of elimination of intravenously-administered BPs which may be an important factor in determining which individuals are at greatest risk of incurring an AFF.